Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 302, NWS Nashville, TN

August 14, 1997Lewis County, Perry County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 14, 1997, 8:18 PM CDT for Lewis County, Perry County, Tennessee. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1997, 8:18 PM CDT (01:18 UTC)
Expired
Aug 14, 1997, 9:00 PM CDT
In force
42 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Lewis County, TN, Perry County, TN

The radar

The Nashville radar (KOHX), 124 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 8:25 PM CDTThunderstorm WindLinden, TNLocal law enforcement reported a few power lines were down.
Aug 14, 8:35 PM CDTThunderstorm Wind 50Hohenwald, TNWeather spotter reported a few power lines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 150120 RRA
SVRBNA
TNC101-135-150200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
818 PM CDT THU AUG 14 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...LEWIS COUNTY...PERRY COUNTY
 
AT 817 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 10
MILES WEST OF HOHENWALD. THE STORM WAS MOVING EAST AT AROUND 20
MPH...AND WILL REACH HOHENWALD BY 830 PM...AND GORDONSBURG BY 845 PM.
YOU SHOULD TAKE COVER IMMEDIATELY.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:14 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 14, 7:14 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
714 PM CDT THU AUG 14 1997

WIDELY SCTD TSRA ACRS PTNS OF FA E OF BNA TO ALNG PLATEAU HAVE BASICALLY
DISPTD ERLY THIS EVE. CURRENT FCST IS GNRLY IN GOOD SHAPE...ALTHO
RECOMMEND THAT WE UP OVERNIGHT LOW TEMPS A CAT FA-WIDE AS TEMPS CONT
AT 00Z IN LOWER TO MIDDLE 80S. CURRENT TREND OF TEMPS ACRS FA INDCTS
THAT WE SHUD FALL TO MID 70S FOR MOST OF FA W OF PLATEAU TO LOWER 70S
ALNG PLATEAU.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:40 PM CDTFlash Flood WarningOHXLewis3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.